Alert archive / Utah / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Salt Lake City, UT

March 15, 2021

NWS Salt Lake City, UT issued this winter weather advisory at Mar 15, 2021, 1:08 PM MDT. It took effect at Mar 15, 2021, 6:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 1:08 PM MDT (19:08 UTC)
In effect from
Mar 15, 2021, 6:00 PM MDT
Expired
Mar 16, 2021, 9:00 AM MDT
In force
15 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

374 
WWUS45 KSLC 151908
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
108 PM MDT Mon Mar 15 2021

UTZ518-161500-
/O.NEW.KSLC.WW.Y.0013.210316T0000Z-210316T1500Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
108 PM MDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM MDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 8 to 14 inches
  above 9000 feet. Total snow accumulations of 3 to 6 for mountain
  valleys, including Bryce Canyon and Panguitch.

* WHERE...Southern Mountains, in particular along SR-143 and
  SR-14.

* WHEN...From 6 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions and occasional
  difficult travel over mountain routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
847 
WWUS45 KSLC 160952
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
352 AM MDT Tue Mar 16 2021

UTZ518-161500-
/O.CON.KSLC.WW.Y.0013.000000T0000Z-210316T1500Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
352 AM MDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 4 inches in 
  the mountain valleys and 3 to 6 inches in the mountains.

* WHERE...Southern Mountains.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Plan on slippery road conditions and occasional 
  difficult travel over mountain routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For graphical depictions of the snowfall forecast, including
Official NWS Forecast, High End Amount, and Low End Amount, visit
weather.gov/slc/winter.

For winter road conditions from the Utah Department of
Transportation, visit
http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial
511.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
817 
WWUS45 KSLC 161459
WSWSLC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Salt Lake City UT
859 AM MDT Tue Mar 16 2021

UTZ518-161600-
/O.EXP.KSLC.WW.Y.0013.000000T0000Z-210316T1500Z/
Southern Mountains-
Including the cities of Loa, Panguitch, and Bryce Canyon
859 AM MDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Snow showers will continue through the day, however widespread
accumulating road snow is not expected to continue. Continue to
use caution as rapid accumulations are possible under heavier
showers.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 10:59 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 15, 10:59 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1059 AM MDT Mon Mar 15 2021

.SYNOPSIS...A storm system will impact mainly central and southern
Utah later today through Tuesday. Warmer and drier conditions will
follow for Wednesday through Friday.

&&

.DISCUSSION...Satellite imagery this afternoon shows clearing
skies across much of the Great Basin including most of our
forecast area as drier southwest flow aloft sets up in advance of
the next weather disturbance which can be seen as a circulation
center over Northern California currently. A shortwave ridge axis
aloft has just moved east of our area and has left a warmer air
mass in its wake, with 700MB temps from this morning's KSLC
sounding around -3C. Enhanced southwest winds will develop this
afternoon over southwest Utah in advance of the approaching low,
with the 12Z HREF suggesting widespread 20-30 mph winds across the
west deserts as far north as Tooele County. Farther east, looking
at a few showers popping up over the mountains this afternoon. As
the closed low aloft swings towards the Desert Southwest later
today, we do have a low-end chance of some rumbles of thunder for
far southwest Utah this evening (mainly Washington and Iron
counties) as a line of convective showers looks to advect in from
Nevada and Arizona. The SPC does have a general thunderstorm
outlook in that area.

Will be looking closer today at the snow potential tonight for the
higher elevation valleys and mountains of southern Utah, as well
as the uncertainty with how far north precipitation will reach
overnight into tomorrow. Forecast updates were made this morning
to bring current conditions into the forecast and add a mention of
thunder chances in the areas listed above.

.PREVIOUS DISCUSSION...ISSUED 530 AM MDT...

.SHORT TERM (THROUGH 12Z THURSDAY)...A subtle shortwave
disturbance is ejecting out ahead of the upstream low and will
bring increased midlevel clouds to portions of western and
northern Utah today. Southerly winds are also expected to increase
this afternoon ahead of the low as it tracks southeast through
California. The strongest winds will be across southwest and
western Utah south of I-80 as H7 winds increase to 25-40kt while
pressure falls across northeast Nevada result in a strengthening
surface gradient. A few spots may see gusts over 40 mph but for
the most part, expect subadvisory speeds.

Precipitation is expected to begin filling in, especially over
southwest Utah, by late this afternoon or early this evening in the
diffluent region of the approaching low. Initially, the airmass will
remain relatively mild, with snow levels above most valley floors.
The initial showers will then spread north and east overnight. The
northerly extent of precipitation will be along a deformation axis
which is likely to set up from around the Uinta Mountains through
Utah County. Meanwhile, precipitation is expected to increase more
across southwest Utah in advance of the upper low as it crosses the
southern tip of Nevada. This low will then track across northern
Arizona through Tuesday. With north/northwest flow developing on the
backside of the low, expect precipitation to then focus more on the
mountains south of I-80 and along the I-15 corridor through central
and southwest Utah tomorrow afternoon before precipitation winds
down tomorrow night.

The upper low will be fairly compact, with a relatively tight
thermal gradient around the low. As such, the H7 temperature per the
GFS and EC only gets down to around -8 to -9C on the AZ border late
tonight through early tomorrow morning. With the colder air
remaining to the south of the forecast area, snow levels will remain
generally on the higher side across all but far southern Utah. At
this time, St. George is not expected to see any accumulating snow,
although can not rule out the possibility of snow mixing in briefly
with the rain, since a subtle change in the track of the low will
bring colder temperatures farther north into Utah. The latest NBM
has a 1-hr window with just under a 50 percent chance for snow to be
part of the precipitation type. Otherwise, the valleys above around
4500 feet across southwest and south-central Utah will have the
potential to see accumulating snow. Higher portions of south-central
Utah, such as near Escalante, could see low-end advisory amounts,
along with portions of the southern Utah mountains. What is working
against significant amounts is that snow ratios will be relatively
low, and impacts may be limited since the higher precipitation rates
will mostly occur overnight. At this time, will hold off on any
winter weather highlights pending day shift coordination with
partners.

The low will exit the area tomorrow night. A secondary disturbance
is expected to drop down from the north into the northern Sierra
Nevada behind it. While there was more uncertainty in previous model
runs as to its evolution, latest globals are all in agreement with
this wave shearing apart. Have maintained small PoPs across the
northern mountains through Wednesday in deference to the NBM, but
otherwise it looks like Wednesday should be a fairly quiet day
weather-wise with a ridge building into the area and mild
temperatures throughout the area.

.LONG TERM (After 12Z Thursday)...High pressure is expected to
remain centered over the area Thursday before shifting east Friday
as a broad storm system moves onshore along the Pacific coast. Under
this ridge, temperatures are expected to be quite warm with maxes
running 10-15F above seasonal normals, warmest on Friday. Guidance
is in good agreement that this system will move across Utah and
southwest Wyoming over the weekend, bringing cooler temperatures and
the potential for precipitation, especially for the northern half of
the area. However, ensemble spread is still relatively high with
regard to the details of the system, including precise timing of the
associated features, the track of the system, and its anticipated
strength.

Some of the faster guidance, most notably the 00Z deterministic GFS
and over half of the GEFS members, bring the front edge of the
system and associated front into northern Utah as early as Friday
night. The deterministic ECMWF and a majority of EPS members are
noticeably slower, not bring the initial front through until during
the day Saturday. Regardless, most guidance is showing a good band
of precip with the front whenever it arrives and have trended POPs
upward, particularly for the northern Utah mountains, during the day
Saturday.

A bit of a lull in precipitation is possible later Saturday into
early Sunday with most guidance showing the front losing
organization as it moves into central Utah. Precipitation should
pick up during the day Sunday with the arrival of the main trough.
However, there is a good amount of model spread here, particularly
with regard to the strength of the system. Most guidance shows the
system splitting at some point as it approaches but the ensemble
members have quite a few ideas as to how that actually will evolve.
Regardless, have kept POPs relatively high here with increasing
confidence in at least some fairly widespread precip during this
time.

Another relative lull in precipitation is expected to follow late
Sunday into early Monday but most guidance shows another trailing
wave following Monday into Tuesday so have indicated another bump in
POPs and continued cool weather.

&&

.AVIATION...VFR conditions are expected at KSLC through the valid
TAF period. South/southeast winds will increase into the afternoon,
gusting around 20 kts. Winds will remain out of the south/southeast
through the day, but decrease in the evening. Increasing low and mid
clouds are expected after 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

UPDATE...Van Cleave
SHORT TERM...Cheng
LONG TERM...Traphagan
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 15, 6:57 AM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
657 AM MDT Mon Mar 15 2021

UTZ001>016-019>021-517-518-WYZ021-161300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
657 AM MDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty south winds will develop across west-central through
southwest Utah this afternoon. Some areas may see gusts in excess
of 40 mph.

A winter storm will impact portions of Utah tonight. Winter
driving conditions will be possible, particularly across the
mountains and higher valleys of southern Utah.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A winter storm will impact portions of Utah through Tuesday.
Winter driving conditions will be possible, on some of the higher
valleys and mountains of central and southern Utah.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Winter Weather Advisories in Utah, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.